Vermont, 2023

Damaging Wind in Vermont, July 24, 2023

July 24, 2023 · NWS BTV · 1 event in 1 county or zone

A mid atmospheric disturbance moved across an unstable air mass across NY which led to scattered thunderstorms moving across the area with one storm producing isolated damage in VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid atmospheric disturbance moved across an unstable air mass across NY which led to scattered thunderstorms moving across the area with one storm producing isolated damage in VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 24, 12:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 24, 12:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
135 PM EDT Mon Jul 24 2023

.SYNOPSIS...
Showers and thunderstorms will move through the region this
afternoon and evening tied to a strong upper level low and ample
daytime heating. A few severe wind gusts are possible in the
stronger storms, with small hail and only brief heavy rain
expected. Chances of thunderstorms decrease on Tuesday and
Wednesday, but conditions trend muggy with a chance of excessive
heat late in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 132 PM EDT Monday...Have added severe wording to the
forecast as we are now under a severe thunderstorm watch.
Adjusted forecast to reflect current trends. Previous discussion
follows.

Previous Discussion... We continue to ramp up our thunderstorm
chances for today as ingredients look to come together for
widespread strong to severe thunderstorms. Have added small
hail, gusty winds, and heavy rain wording to thunderstorms
today, with scattered storms easily capable of those hazards.
Storm mode will mainly be discrete, ordinary cells with some
multi cell clusters given limited deep layer shear and surface
boundaries. Greatest coverage of these storms will likely be
between 2 PM and 5 PM, but additional strong thunderstorms are
possible during the evening hours as mid-level lapse rates
remain favorable for lingering instability. Greatest
probabilities of severe wind gusts (in excess of 58 mph) will be
in our region relative to areas further south, as greatest
overlap of favorable instability and shear will coincide with
peak heating. A lower but non-zero risk exists for large hail,
with slightly greatest odds being across our southern zones. An
elevated mixed layer will cross the region, helping boost
thickness of the hail growth zone. Effective bulk shear will
initially be limited to around 20 knots before increasing during
the afternoon hours to at or above 30 knots, supporting this
hail risk when combined with pockets of MUCAPE approaching 2000
J/kg and relatively low freezing levels near 10,000 feet. Will
also be concerned with potential downbursts with steep low level
lapse rates/inverted V soundings. Mixing depth ahead of
convection looks rather impressive, all the way up to the
freezing level.

Conditions should gradually quiet down tonight as the trough
flattens out and some negative potential vorticity advection
moves overhead. With better convergence to our south and east,
organized thunderstorms are more likely east of our region on
Tuesday. However, with the trough axis still to our west, still
have lingering, shower and thunderstorm chances, especially in
northern areas, through much of the remainder of the period. Any
thunderstorms on Tuesday will be more of a pulse-type, isolated
stronger type of storm. Temperatures both today and tomorrow
will peak in the upper 70s to mid 80s; however, dew points
should trend lower tomorrow as low level winds shift westerly,
dropping into the upper 50s and low 60s during the afternoon for
most locations.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 412 AM EDT Monday...Looks like a mostly dry period with
brief ridging building in. Highs generally top out in the 80s on
Wednesday, with the best chance of upper 80s in the Champlain
Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 412 AM EDT Monday...Temperatures rise to near 90 heading
into the latter half of the work week as upper ridging builds
into our area. Confidence is still low on how hot it gets as
shortwave energy may be embedded in the overall ridging.
Regardless of whether we hit 90F in actual temperatures, max
heat index values should still top out in the low to mid 90s
because dew points could approach 70F. Heat headlines might
eventually be needed but for now, we have highlighted the slight
risk for excessive heat late week in the HWO and Graphical HWO.
It will not be all that unusual as late July is
climatologically the warmest time of the year for North Country.
Heading towards Saturday, some of the long range models like
the GFS such as the GFS are advertising a rather sharp drop in
dew points into the upper 30s to lower 40s. That would be
indicative of a sharp cold front with the potential for strong
to severe thunderstorms. However, mid range models differ
greatly with regards to the timing of the cold front and in some
cases, whether the cold front clears the region at all. While
we do lose the Greenland block which allows the disturbances to
become more progressive (i.e. reduces the likelihood of
widespread hydrologic concerns), our region remains under the
influence of the upper low near Hudson Bay. While certainly
possible, the odds of a more drastic change to a more
continental polar (cP) air mass are not particularly high this
week. The other potential issue to bear watching is the return
of Canadian wildfire smoke from western Canada because of the
more favorable jet pattern. At this time, it looks like the
smoke should generally remain aloft, leading to potential hazy
skies around mid week. Confidence in smoke modeling is low at
the mid range time frame, so have omitted any mention of smoke
in the forecast for now.

It is also worth noting that the CPC is now advertising a 50 to
60 percent chance of below normal temperatures across much of
New England in their latest 8 to 14 day outlook, which is just
outside the forecast period. Nonetheless, there is quite a bit
of variation among models which is normal for 7 days out. So
largely stuck to blended guidance for the long term forecast.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Scattered, loosely organized
thunderstorms will move through the airspace this afternoon
between 18Z and 00Z, with at least an hour or two of VCTS
indicated. A direct hit is most likely at SLK and PBG where
storms are most likely to be numerous. Stronger storms may have
large hail and damaging wind gusts, but probabilities are too
low to indicate in TAF. Aside from any thunderstorm wind gusts,
winds should trend calm towards 00Z, supporting another round of
fog at MPV and potentially at SLK, especially if rainfall is
appreciable.

Outlook...

Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA, Slight chance TSRA.
Thursday Night: VFR. Chance SHRA, Slight chance TSRA.
Friday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.
Friday Night: Mainly VFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff/Neiles
SHORT TERM...Chai
LONG TERM...Chai
AVIATION...Kutikoff/Neiles
Hazardous weather outlook, Jul 24, 12:36 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
136 PM EDT Mon Jul 24 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-251745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
136 PM EDT Mon Jul 24 2023

...SEVERE THUNDERSTORM WATCH 544 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive heat is possible in the Thursday through Friday timeframe.
Maximum heat index values may rise into the low to mid 90s in valley
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 10:58 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
1158 AM EDT Mon Jul 24 2023

NYZ034-241700-
Western Essex NY-
1158 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southwestern Essex
County through 100 PM EDT...

At 1158 AM EDT, Doppler radar was tracking a strong thunderstorm near
Indian Lake, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newcomb, Vanderwhacker Mountain, and Tahawus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4381 7408 4381 7412 4383 7415 4382 7419
      4381 7421 4392 7433 4394 7431 4397 7426
      4399 7426 4413 7411 4388 7382 4380 7405
TIME...MOT...LOC 1558Z 230DEG 20KT 4385 7428

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 24, 11:41 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
1241 PM EDT Mon Jul 24 2023

NYZ030-031-241745-
Southern Franklin NY-Western Clinton NY-
1241 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southwestern Clinton
and northeastern Franklin Counties through 145 PM EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Debar Mountain, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Debar Mountain, Bryants Mill, Duane Center, Owls Head, Chasm Falls,
and Wolf Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4458 7425 4467 7434 4491 7411 4463 7395
TIME...MOT...LOC 1641Z 237DEG 10KT 4467 7423

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 24, 11:51 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
1251 PM EDT Mon Jul 24 2023

NYZ027-029-030-241745-
Northern Franklin NY-Southeastern St. Lawrence NY-
Southern Franklin NY-
1251 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of west central
Franklin and east central St. Lawrence Counties through 145 PM EDT...

At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Ozonia, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Ozonia, Madawaska, Dickinson, Santa Clara, St. Regis Falls,
Azure Mountain, and Dickinson Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4438 7464 4452 7481 4476 7456 4451 7429
TIME...MOT...LOC 1651Z 229DEG 10KT 4451 7465

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Clay
Local storm report, Jul 24, 12:42 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
142 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             3 WNW Schroon Lake      43.84N  73.78W
07/24/2023  E1.25 inch       Essex              NY   Trained Spotter

            Hoffman Road

&&

Event Number BTV2302110

NEILES
Special weather statement, Jul 24, 12:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
148 PM EDT Mon Jul 24 2023

NYZ027-030-031-241830-
Northern Franklin NY-Southern Franklin NY-Western Clinton NY-
148 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Clinton
and northeastern Franklin Counties through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bryants Mill, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malone, Burke, Debar Mountain, Merrill, Bryants Mill, Chateaugay,
Lyon Mountain, Earlville, Chazy Lake, Whippleville, Duane Center,
Burke Center, Ellenburg Mountain, Harrigan, Ellenburg Center, Owls
Head, Chasm Falls, Standish, Brainardsville, and Wolf Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.

&&

LAT...LON 4469 7374 4459 7422 4477 7442 4500 7406
      4500 7400
TIME...MOT...LOC 1748Z 243DEG 24KT 4470 7419

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clay
Local storm report, Jul 24, 1:08 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
208 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Tstm Wnd Dmg     North Hudson            43.95N  73.73W
07/24/2023                   Essex              NY   Law Enforcement

            Trees down.

&&

Event Number BTV2302111

BANACOS

The radar

The Burlington radar (KCXX), 49 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
July 24, 1:30 PM EST
Where
Addison County, 1.99 mi E of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
44.080, -73.260

A few trees downed by thunderstorm winds on Jersey road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126057.